Community Message Boards
Results 1 to 2 of 2

Thread: Pain medication may be causing your pain & headaches

  1. #1

    Pain medication may be causing your pain & headaches

    An interesting new report was published in the may 11, 2004 Neurology journal. According to the report, daily or near daily use of analgesics (pain medication) could be the cause, ironically, of your headaches and/or back/neck pain. Some studies are suggesting that as many 50% of chronic headache or back pain cases may be the direct result of analgesic overuse.

    According to this report, people who use analgesics nearly everyday for 6 months or more are more likely to have:

    1) Chronic migraines- 20 times more likely

    2) Chronic nonmigrainous headaches- 10 times more likely

    3) Chronic neck pain- 3.5 times more likely

    4) Chronic low back pain- 3.5 times more likely.

    In fact, the researchers concluded "Potentially all drugs may lead to MOH..." (MOH is "medication overuse headache").

    Some of you may be saying "sure, but who uses pain medications everyday?" It's more common than you think. In my experience with patients in pain a good percentage of the population will use pain medication daily for longer than 6 months. It isn't uncommon for people to take 3-4 of something they should take 1-2 of, and if that doesn't work to take 3-4 of something else, etc. Overuse seems to be a pretty prevalent problem.

    The thing that makes this an especially slippery slope is that you have pain, you start taking pain meds. After some time, you might start getting headaches and/or neck/back pain. What do you do? Take more pain medication, and before you know it you're in a vicious cycle.

    The point of sharing this information is not to discourage people from using medications or to try to get them to change their doctor's recommedations. Rather, it's sharing information that can help people. If you're getting these symptoms and you're taking pain medications, NSAID's, etc everyday, you could be making the problem worse or even causing the problem with the medications, so you may need to try alternatives to managing pain and see if that helps clear these problems up for you.
    Chiropractic care is health care for the 21st century.

  2. #2
    Join Date
    Jul 2000
    Location
    Michigan
    Posts
    638
    I read this exact same information recently in a health magazine, and know a couple of people who have experienced this in relation to migraines. And I think I read an article in Reader's Digest or somewhere like that, that discussed "rebound headaches" as having the same cause.

    Thanks for the info!

Posting Permissions

  • You may not post new threads
  • You may not post replies
  • You may not post attachments
  • You may not edit your posts
  •